Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 76, NWS Newport/Morehead City, NC
NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Jun 3, 1998, 10:10 PM EDT for Hyde County, North Carolina. It was in force for 35 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1998, 10:10 PM EDT (02:10 UTC)
- Expired
- Jun 3, 1998, 10:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Newport/Morehead City, NC
- Area
- Whole counties
County Hyde County, NC
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 10:10 PM EDT | Hail 1.75 | Ocracoke, NC | |
| Jun 3, 10:47 PM EDT | Thunderstorm Wind 50 | Engelhard, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 2.2 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1172 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1629 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 138 m²/s²
- 0-3 km storm-relative helicity
- 187 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KMHX 040210 RRA SVRMHX NCC095-040245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 1010 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OCRACOKE ISLAND * UNTIL 1045 PM EDT * AT 1008 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM NEAR OCRACOKE... MOVING EAST AT 20 MPH. * THE SEVERE THUNDE"RSTORM WILL BE NEAR... OCRACOKE THROUGH 1040 PM IF SEVERE WEATHER IS OBSERVED...CONTACT YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR INFORMATION TO THE NATIONAL WEATHER SERVICE. ELARDO/THACKER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 9:21 PM EDT, 49 minutes earlier.
Area forecast discussion, Jun 3, 9:21 PM EDT, 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 921 PM EDT WED JUN 3 1998 RDU: CARRY 50 POPS NORTH OF A HAT TO ISO LINE. 30 POPS FOR AREAS TO THE S. TEMP FCST OK. CWF: 1004 MB LOW VCNTY OF ECG ALONG STNRY FRONT WILL CONTINUE TO SHIFT WINDS THIS EVENING NRN WATERS WITH DIR BECOMING NE LATE. GRADIENT TIGHTENING ACROSS THE S AND LEAVE 15 INC TO 20 KT. DISC: ANOTHER NW FLOW SVR EVENT ONGOING AS SRN EDGE OF WESTERLIES IMPINGES ON VERY UNSTABLE AIRMASS. FIRST BATCH JUST ABOUT OVER AS 100 DEGREE AIR AND SFC WAVE FIRED UP SVR TSTMS ALONG A PREFRONTAL WSHFT LINE. MAIN SFC FRONT ANALYZED E-W ALONG NC/VA BORDER AT 00Z. NOW WATCHING SECNDRY AREA OF CONVECTION RACING SE INTO PIEDMONT. THIS WILL BE IN MHX CWA AROUND MIDNIGHT. LATEST ANALYSIS INDICATES THAT AIRMASS HAS RECOVERED RAPIDLY SINCE THIS MORNING. SFC DEWPOINTS IN THE 70S HAVE POOLED S OF THE FRONT. LIS ARE -7 AND TOTAL TOTALS AND K INDEXES WOULD SUPPORT ADDITIONAL SVR WX ACROSS THE REGION TONIGHT DESPITE WARMING CLOUD TOPS ON SAT. TSTMS WILL BE MOST NUMEROUS ACROSS NRN SECTIONS IN VCNTY OF LOW LEVEL CONVERGENCE. .MHX...NONE. ELARDO
In the hours before
Local storm report, Jun 3, 7:05 PM EDT, 3 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
705 PM EDT WED JUN 03 1998
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0700 PM LA GRANGE NC 1.75 INCH HAIL
06/03/98 LENOIR SKYWARN SPOTTER REPORTED
GOLF BALL SIZE HAIL IN LA
GRANGE AT 7 PMSpecial weather statement, Jun 3, 9:41 PM EDT, 29 minutes before
NCZ044-079-090>093-040410- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC 941 PM EDT WED JUN 3 1998 ...TORNADO WATCH REMAINS IN EFFECT FOR PORTIONS OF EASTERN NORTH CAROLINA UNTIL MIDNIGHT... A TORNADO WATCH REMAINS IN EFFECT FOR PITT...CRAVEN..JONES...GREENE LENIOR AND DUPLIN COUNTIES THROUGH MIDNIGHT. CONDITIONS REMAIN FAVORABLE FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA. ALTHOUGH A FEW AREAS HAVE ALREADY EXPERIENCED SOME SEVERE WEATHER THIS EVENING...ANOTHER AREA OF STRONG TO SEVERE THUNDERSTORMS WILL APPROACH THE AREA LATER TONIGHT AS A COLD FRONT MOVES SOUTH. PEOPLE ACROSS THESE AREAS SHOULD MONITOR TV...NOAA WEATHER RADIO OR YOUR FAVORITE RADIO STATION FOR LATER STATEMENTS AND POSSIBLE WARNINGS. TAYLOR/RVT
The office that day
Everything else NWS Newport/Morehead City, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 8:03 PM EDT | Tornado Warning | MHX | Pitt | 32 min |
| Jun 3, 8:21 PM EDT | Severe Thunderstorm Warning | MHX | Craven | 34 min |
| Jun 3, 8:41 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort, Pamlico | 49 min |
| Jun 3, 9:28 PM EDT | Severe Thunderstorm Warning | MHX | Martin | 32 min |
| Jun 3, 9:50 PM EDT | Tornado Warning | MHX | Martin | 30 min |
| Jun 3, 9:58 PM EDT | Severe Thunderstorm Warning | MHX | Beaufort | 47 min |
| Jun 3, 10:32 PM EDT | Severe Thunderstorm Warning | MHX | Hyde | 43 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.